Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Columbia, SC

May 12, 2001Columbia County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 12, 2001, 3:33 PM EDT for Columbia County, Georgia. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2001, 3:33 PM EDT (19:33 UTC)
Expired
May 12, 2001, 4:15 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Columbia County, GA

What was reported inside it

TimeReportWhereRemark
May 12, 3:40 PM EDTHail 0.75Evans, GAHAM operator reported dime size hail.
May 12, 3:45 PM EDTHail 0.75Martinez, GASheriff reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 121934
SVRCAE

GAC073-122015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
333 PM EDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 415 PM EDT.

* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 12 MILES WEST OF MARTINEZ...MOVING EAST AT 15
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MARTINEZ.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1-800-775-7199.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:29 PM EDT, 4 minutes earlier.

Area forecast discussion, May 12, 3:29 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT SAT MAY 12 2001

SHORT WAVE INITIATING CONVECTION WILL MOVE EAST OF THE AREA THIS
EVENING. COLD FRONT TO CROSS THE AREA TONIGHT. WILL KEEP A CHANCE OF
SHOWERS/TSTMS UNTIL AROUND MIDNIGHT. UPPER TROUGH SWINGING THROUGH
SUNDAY AND SUNDAY NIGHT..EMBEDDED SHORT WAVE CROSSING SUNDAY NIGHT
INTO MONDAY MORNING. THIS SHOULD PRODUCE A FEW CLOUDS. ETA SHOWING
H8 MOISTURE SUNDAY NIGHT INTO EARLY MONDAY MORNING. SURFACE RIDGE
BUILDS FOR MONDAY.  MOS TEMPS LOOK REASONABLE WITH LOWS IN THE
MID/UPPER 50S TONIGHT AND IN THE MID 40S SUNDAY NIGHT. HIGHS IN THE
UPPER 70S TO LOWER 80S SUNDAY AND MONDAY.

FOR THE EXTENDED...NEXT CHANCE FOR RAIN STILL LOOKS LIKE WEDNESDAY
AS A FRONT CROSSES THE STATE. ENSEMBLE FORECAST INDICATES LOW
CONFIDENCE FOR POPS AND TEMPS ON WEDNESDAY. THURSDAY AND FRIDAY
LOOK DRY WITH CHANCE OF PRECIP AGAIN ON SATURDAY.

FCSTID =V 10
CAE   58  81  46  82 /  30  10   0   0
AGS   57  81  45  83 /  30   0   0   0
SSC   58  81  46  82 /  40  10   0   0
OGB   58  81  46  83 /  40   0   0   0

.CAE...
GA...NONE.
SC...NONE.

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.